MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22216-02C
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/29/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since biopsies were performed in a different location in the brain than anticipated and planned with the brainlab navigation involved, although according to the hospital's clinician (pa): the purpose of the surgery was to only receive diagnostic samples and not to remove the lesion and/or treat the disease.The outcome of this biopsy surgery was successful as intended to receive the desired diagnostic sample.The bleeding of the tumor site was not related to the deviation of the biopsy path applied, but to the (intendedly) biopsied tumor being hemorrhagic.There was no further harm or negative effect to the patient due to the deviating biopsies (with the tumor still hit as intended), and there was no prolong of the surgery/anesthesia due to the deviating biopsy path.There were further no remedial actions necessary, done or planned for this patient in regard to the deviating biopsy path, i.E.In regard to the use of the brainlab device (navigation).Hospitalization was also not prolonged in regard of the biopsy path applied / use of the brainlab device.H6: according to the results of the brainlab investigation and the information provided by the hospital , it can be concluded that the root cause of the deviated burr hole and biopsy path in the brain performed with the aid of navigation deviating shifted by ca.4mm from the intended path and targets, is: a movement of the navigation reference array on the non-brainlab head holder due to inadvertent forces applied after the patient scan registration to navigation was performed and before the navigated varioguide was aligned to the planned trajectory to guide the burr hole creation and the biopsy needle.Brainlab support relayed the head holder may have been bumped or utilized to rotate the patient couch back from the scanning procedure, which can have caused the undetected shift of the navigation reference array in relation to the head holder and patient.Also the reference array was covered with a towel for the draping procedure after the scan, which might further have contributed to the inadvertent array movement.A movement of the reference array relative to the patient's head cannot be compensated by the navigation system and results in a deviation between the registered preoperative patient scan and the actual patient position during surgery.Apparently, the resulting deviation between the actual anatomy location during the surgery and the registered pre-surgery patient image scan displayed by the navigation was not recognized by the user with the required thorough verification of the registration accuracy after draping the patient and throughout the surgery, before applying significant surgical actions such as the burr hole and the biopsy.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A cranial surgery for a biopsy of a lesion, located right temporal ca.41mm deep in the brain, has been performed with the aid of the brainlab cranial navigation software version 3.1.One biopsy pass was intended.A trajectory was planned before the surgery on a pre-operative mri scan available for this patient.During the procedure the surgeon: positioned the patient in a supine orientation with the head turned slightly left in a non-brainlab head holder, and attached the reference array for navigation to the head holder.Acquired an intra-operative ct scan of the patient's region of interest with automatic image registration of the current patient anatomy to the navigation.Verified the registration to navigation, and accepted the accuracy to proceed.Fused pre-existing mri scans, including the planned trajectory, to the intra-op ct, and verified the fusions accuracy to proceed.Verified the fusions and the registration to navigation, accepted the accuracy to proceed, and draped the patient.Created a burr hole (craniotomy), by drilling through a guide tube placed inside the navigated varioguide aligned to the planned trajectory.Took a biopsy sample following the planned trajectory and target with a non-brainlab biopsy needle through the navigated varioguide.When the sample was determined by pathology as inconclusive, decided to obtain a second sample in the same trajectory and with the same navigated method as before, only targeting deeper.This second sample contained the desired pathological tissue, pathology diagnosed a hemorrhagic tumor.Completed the surgery and closed the patient.When after the surgery the patient said not being able to move their hand, a post-operative ct scan was performed and revealed a bleeding at the hemorrhagic tumor site.A cranial surgery (craniotomy) was performed for the patient the same day and the bleeding was stopped.The post-op ct also showed that the burr hole and biopsy path applied had deviated from the intended/planned trajectory shifted by ca.4mm.As per the hospital's clinicians (surgeon and pa), the bleeding of the tumor site was not related to the deviation of the biopsy path applied, but to the biopsied tumor being hemorrhagic.According to the hospital's clinician (pa): the purpose of the surgery was to only receive diagnostic samples and not to remove the lesion and/or treat the disease.The outcome of this biopsy surgery was successful as intended to receive the desired diagnostic sample.The bleeding of the tumor site was not related to the deviation of the biopsy path applied, but to the (intendedly) biopsied tumor being hemorrhagic.There was no further harm or negative effect to the patient due to the deviating biopsies (with the tumor still hit as intended), and there was no prolong of the surgery/anesthesia due to the deviating biopsy path.There were further no remedial actions necessary, done or planned for this patient in regard to the deviating biopsy path, i.E.In regard to the use of the brainlab device (navigation).Hospitalization was also not prolonged in regard of the biopsy path applied / use of the brainlab device.

Brand Name
CRANIAL NAVIGATION SOFTWARE (VERSION 3.1)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
markus hofmann
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key17389770
Report Number8043933-2023-00054
Device Sequence Number3784687
Product Code HAW
UDI-Device Identifier04056481132439
UDI-Public04056481132439
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K192703
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician Assistant
Type of Report Initial
Report Date (Section B) 06/29/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22216-02C
Device Catalogue Number26650B
Device Lot NumberSW V. 3.1.5
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/29/2023
Initial Report FDA Received Date07/25/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/01/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown